question-icon

What causes headache post Advil withdrawal?

default
Posted on Tue, 26 May 2015
Question: I have been taking advil for back pain for a number of years. I stopped taking it 3 days ago and have:
A headache on the right side of my head and veins on the top of my head (right side) feel swollen
The area above my right eye feel a bit numb
Starting last night the right eye feels a bit sore
Is this withdrawal from the advil?
doctor
Answered by Dr. Dadapeer K (1 hour later)
Brief Answer:
These symptoms indicate withdrawal symptoms of advil.

Detailed Answer:
Hello
Welcome to Health care magic

I am Dr. DADAPEER K, an Ophthalmologist and I will be answering your question.

I reviewed your history.
The pain killers like Advil when used for long duration and if stopped suddenly can cause rebound headache.
The symptoms suggested by you indicate most probably a rebound headache because of stopping of the medication.

The symptoms usually resolve over time, but to prevent this rebound headache you need to stop the medication gradually by reducing the frequency of its intake slowly.

If symptoms persist then narcotic analgesic drugs may be indicated.

Hence in your case these symptoms indicate withdrawal symptoms of advil. You need to stop the drug gradually and inspite of it if the symptoms persist you need to consult your doctor.


Hope I have answered your question and the information is helpful to you.
Do write back to me for further questions.

Thank you
With regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dadapeer K (1 hour later)
Thanks, question, I have been off the advil for 4 days, I stopped because I am having facial surgery in XXXXXXX and was told I should stop taking advil for at least two weeks before the surgery. Because I've already been off it for 4 days, can I stay off it, or should I start taking a lower dosage now? Also, what are narcotic analgesics, I'm sure they are prescription?

Also, you see the numbness as a withdrawal symptom? It's weird, it feel like I have a hair touching my eyebrow. My eyebrow isn't totally numb to the touch, just that "feeling". I had the feeling for two days and today the eye itself is a bit sore along with the hair across my eyebrow feeling...

Thanks, XXXXXXX
doctor
Answered by Dr. Dadapeer K (10 minutes later)
Brief Answer:
Numbness is one of the common withdrawal symptom.

Detailed Answer:
Hello
Thank you for the follow up question.

Numbness is one of the common withdrawal symptom and no need to be much worried about this symptom. Though the numbness feels bit wierd but it is not harmful.

Narcotic analgesics require prescription and they are used in conditions when the non inflammatory analgesics cannot be used and in cases of severe pain.
If you are having severe headache then you can start low dose advil and if the pain is mild then no need to take any medication. The withdrawal symptoms can go off slowly. Until unless they are creating problems no need to be worried about them.

Hope I have answered your question and the information is helpful to you.
Do write back to me for further questions.

Thank you
With regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dadapeer K (17 minutes later)
Thanks so much, I think I will stay off the advil, perhaps take a tylenol for the headache, but I know I need to be careful with the dosage. Does that sound ok, tylenol per the dosages on the bottle? XXXXXXX
doctor
Answered by Dr. Dadapeer K (4 minutes later)
Brief Answer:
You can take Tylenol for headache.

Detailed Answer:
Hello
Thank you for the follow up question.

You can take tylenol for headache, it is fine no problem.
If you are taking tylenol syrup you need to take about 5ml or 1 spoon.

Hope this answers your question.


Thank you
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dadapeer K (22 hours later)
Hi, after our emails yesterday things stayed the same but I got a severe headache in the evening and the artery (?) on the right side of my neck felt swollen and hurt to the touch. This morning the swollen artery is still present, my right eye is swollen and hurts when touched, right temple also hurts.

Still sound like advil withdrawal symptoms? I've done the stroke STR - repeatedly :-) - and pass it I thinks change of the swollen eye and artery (?) has further concerned me. Thanks, XXXXXXX
doctor
Answered by Dr. Dadapeer K (1 hour later)
Brief Answer:
These symptoms are usually not seen in withdrawal symptoms.

Detailed Answer:
Hello
Thank you for the follow up question.

The symptoms like tenderness of the eye and swollen artery does not form a part of the advil withdrawn symptoms. Only numbness and headache are classical withdrawal symptoms of advil and some other drugs.

The presence of symptoms of pain in the right temple with swollen artery does require further evaluation to rule out vascular headaches.

Hence I advice you to consult your family physician for evaluation by blood tests like Erythrocyte sedimentation rate and clinical examination to rule out vascular headaches.


Hope this answers your question and the information is helpful to you.
Do write back to me after evaluation by your family physician.


Thank you
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dadapeer K

Ophthalmologist

Practicing since :2003

Answered : 5709 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes headache post Advil withdrawal?

Brief Answer: These symptoms indicate withdrawal symptoms of advil. Detailed Answer: Hello Welcome to Health care magic I am Dr. DADAPEER K, an Ophthalmologist and I will be answering your question. I reviewed your history. The pain killers like Advil when used for long duration and if stopped suddenly can cause rebound headache. The symptoms suggested by you indicate most probably a rebound headache because of stopping of the medication. The symptoms usually resolve over time, but to prevent this rebound headache you need to stop the medication gradually by reducing the frequency of its intake slowly. If symptoms persist then narcotic analgesic drugs may be indicated. Hence in your case these symptoms indicate withdrawal symptoms of advil. You need to stop the drug gradually and inspite of it if the symptoms persist you need to consult your doctor. Hope I have answered your question and the information is helpful to you. Do write back to me for further questions. Thank you With regards